• Study
  • Published April 2010

Harmful medication errors involving unfractionated and low-molecular-weight heparin in three patient safety reporting programs.

Patient safety reporting systems are commonplace in most organizations as a tool to identify, track, and potentially prevent adverse events despite their known limitations. Heparin is a high-risk medication that frequently generates incident reports, and significant efforts have been established to ensure its safe use. This study reviewed reported heparin errors from three large patient safety reporting systems—MEDMARX, the Pennsylvania Patient Safety Authority, and the University Health Consortium (an alliance of academic medical centers)—to capture events from more than 1000 organizations. Of the 300,000 medication events reported, approximately 4% involved heparin products, with the administration phase being the most frequently cited. As this was the first study to combine three large sources of reporting data for a single process, the authors point out the consistent patterns detected, suggesting diminishing returns from aggregating reports around common events.

Back to Top